Alert archive / Virginia / Tornado Warnings in 1999
Tornado Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jan 23, 1999, 3:28 PM EST for Franklin County, Virginia. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 23, 1999, 3:28 PM EST (20:28 UTC)
- Expired
- Jan 23, 1999, 4:05 PM EST
- In force
- 37 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Franklin County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 23, 3:50 PM EST | Thunderstorm Wind | Gladehill, VA | |
| Jan 23, 3:50 PM EST | Thunderstorm Wind | Union Hall, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1243 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 301 m²/s²
- 0-3 km storm-relative helicity
- 353 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 232025 RRA TORRNK VAC067-232105- BULLETIN--EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 328 PM EST SAT JAN 23 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * TORNADO WARNING FOR... FRANKLIN COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 405 PM EST. * AT 326 PM EST... BLACKSBURG DOPPLER RADAR INDICATED A TORNADO 13 MILES NORTH OF MARTINSVILLE OR 5 MILES SOUTHWEST OF SONTAG... MOVING NORTH AT 45 MPH. * THE TORNADO WILL BE IN THE VICINITY OF... SONTAG AT 330 PM EST.. BURNT CHIMNEY AT 345 PM EST.. << CALL TO ACTION >> IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. .END/GILLEN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jan 23, 9:34 AM EST, 5 hours 54 minutes earlier.
Area forecast discussion, Jan 23, 9:34 AM EST, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 935 AM EST FRI JAN 22 1998 COORDINATION ISSUES... .WBC... ADDING AMHERST...BEDFORD...FRANKLIN PATRICK AND HENRY TO FFA AND CHANGED TIME TO BEGINNING LATE AFTN THRU TONIGHT. .CRW...RDU AND WBC ... HAVE GONE CATEGORICAL FOR AFTN POPS XCPT EXTRM ERN COUNTIES WHERE UPPED TO LIKELY. . 18Z UPPER AIR RUN SCHEDULED. .WRKRNK WILL BE RELAESED BY 945 AM. DISCUSSION... IR SAT IMAGERY LOOP SHOWING BAND PRE-FNTL TS ADVNCG EAST AT 10 TO 15 KT. SRN PRTNS OF LINE ARE CONTG TO STRENGTHEN WHILE NRN HALF SHOWING WRMG TOPS. SECONDARY BANDS LOW LVL MSTR STRMG NW FROM ATLANTIC ACRS NC PIEDMONT TO BLUE RDG. RESULTANT ENHNCMENT IS MOVING N OF AREA IN STRONG MID LVL WIND FIELDS. SECOND MSTR FEED OVR GA-SC WILL LIKELY BRING ENHANCEMENT LTR THIS MRNG AND... COUPLED WITH APCH OF JET MAX WILL PROVIDE AMPL SUPPORT FOR TS AND +RA THIS AFTN-EVE. UPSLOPE PCPN AMTS LIGHT SO FAR BUT SHUD INCRS INTENSITY THIS AFTN AND EVE. AM SNDG FAIRLY DRY MID-UPR LEVELS... BUT THIS WILL CHG BY ERLY AFTN AS GULF PLUME REACHES AREA. GILLEN
In the hours before
Special weather statement, Jan 23, 12:01 PM EST, 3 hours 27 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-232300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 NOON EST SAT JAN 23 1999 A COLD FRONT OVER THE WESTERN TENNESSEE VALLEY THIS MORNING IS EXPECTED TO CROSS THE MID ATLANTIC REGION OVERNIGHT AND SUNDAY. THUNDERSTORMS... SOME WITH VERY HEAVY RAIN ARE EXPECTED TO PERSIST AHEAD OF THE FRONT. THE THUNDERSTORMS WILL MOVE SLOWLY ACROSS THE AREA FROM THIS AFTERNOON THROUGH EARLY SUNDAY MORNING. THIS MAY RESULT IN SOME AREAS EXPERIENCING THE EFFECTS OF MULTIPLE INDIVIDUAL STORMS. THE THREAT FOR SEVERE THUNDERSTORMS IN OUR AREA HAS LESSENED THIS MORNING AS THE MAJOR FOCUSING MECHANISMS HAVE SHIFTED WELL TO OUR SOUTH. ALTHOUGH THE STORMS ARE NOT EXPECTED TO BE SEVERE... WIND GUSTS OF 40 TO 45 MILES PER HOUR ARE POSSIBLE OVERNIGHT. THE MOST SIGNIFICANT FEATURE OF THE STORMS WILL BE TO PRODUCE VERY HEAVY RAINFALL OVER AN AREA IN A SHORT TIME PERIOD. MG
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 23, 2:45 PM EST | Severe Thunderstorm Warning | RNK | Patrick | 50 min |
| Jan 23, 3:04 PM EST | Tornado Warning | RNK | Henry, City of Martinsville | 46 min |
| Jan 23, 5:46 PM EST | Severe Thunderstorm Warning | RNK | Appomattox | 34 min |
Nearby
Tornado Warnings in Virginia, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.